Oklahoma, 2018

Tornado and Hail in Oklahoma, May 25, 2018

May 25, 2018 · NWS OUN · 6 events in 5 counties and zones

The 25th saw two rounds of storms: one moving southeast through north central Oklahoma in the morning and the other moving southeast through western north Texas and western Oklahoma in the evening. A non-thunderstorm wind gust occurred associated with a heat burst with the second set of storms.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

The 25th saw two rounds of storms: one moving southeast through north central Oklahoma in the morning and the other moving southeast through western north Texas and western Oklahoma in the evening. A non-thunderstorm wind gust occurred associated with a heat burst with the second set of storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 25, 9:57 AM CST, 3 minutes earlier.

Area forecast discussion, May 25, 9:57 AM CST, 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
1057 AM CDT Fri May 25 2018

.UPDATE...
Area of showers/storms continues to move across portions of the
fa. This activity has pushed an outflow boundary south across most
of the fa. There is uncertainty as to what will happen this
afternoon/evening in regards to additional storm development. The
biggest question will be how much recovery will be able to occur.
With dryline to west of the area and less cloud cover in western
portions of the fa leading to more heating, the highest chances
for storms now look to be across W/SW portions of the fa later
this afternoon. Have adjusted PoPs through tonight to show this.
However, if a larger part of the area is able to recover, higher
chances for storms would be possible further N/NE. Will continue
to monitor to see how things evolve and make any needed changes.
The storms this afternoon/evening could become severe with large
hail and damaging winds the main concerns.

&&

.PREV DISCUSSION... /issued 444 AM CDT Fri May 25 2018/

DISCUSSION...
A complex of thunderstorms will continue to dive south near and
east of the I-35 corridor through early this morning. This
complex will continue to weaken over central and east central OK
as the sun rises. A few showers and storms, however, will remain
possible until early this afternoon especially over northern, eastern
and southeastern OK. Later this afternoon, moderate instability
will develop along and west of the I-35 corridor. Surface
convergence is expected over north northwestern OK near a low and
the intersection of stalled frontal boundary, a diffuse dryline,
and outflow boundary. With steep lapse rates and sufficient deep
layer shear in place, initially expect some large hail before the
sun sets. Most trends suggest tonight's complex will dive south
very close to the I-35 corridor, with a damaging wind threat
possible over central OK, including the OKC metro, around 03-09Z.
The complex will dissipate towards Sat AM as it moves into the Red
River.

Saturday still appears dry, humid, and hot as a mid to upper ridge
moves over the Southern Plains. Slightly cooler conditions, but
still well above average, are expected Mon and Tue as the ridge
slowly shifts eastward. Shower and thunderstorm chances will also
return to northwestern and northern OK Mon and Tue with an upper
trough traversing the Rockies. Isolated storms will also be
possible along a dryline across western OK and western north TX
Tue afternoon and evening, and could make a run into portions of
central OK. There might be a chance for showers and storms across
extreme northern OK as a mid level shortwave trough tops the
ridge, but for now have kept the forecast dry since mid level
moisture appears limited. Hot conditions are expected by late
next week into next weekend, as significant positive height
anomalies move overhead.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  90  71  96  70 / 100  20  10   0
Hobart OK         97  69 100  70 /  20  30   0   0
Wichita Falls TX  97  72 100  72 /  40  30   0   0
Gage OK           97  65 100  68 /  20  10   0   0
Ponca City OK     88  68  95  68 /  50  10  10   0
Durant OK         92  71  95  70 /  80  30  20   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

25/10
Hazardous weather outlook, May 25, 4:30 AM CST, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
530 AM CDT Fri May 25 2018

OKZ004>048-050>052-TXZ083>090-251715-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
530 AM CDT Fri May 25 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There is a Slight Risk of severe thunderstorms this afternoon
and tonight across parts Oklahoma and western north Texas.

.Location...
The Slight Risk area is generally along and west of a line from
Enid to Stillwater to Holdenville and Durant. The Slight Risk
area also covers most of western north Texas. There is a Marginal
Risk that covers the rest of Oklahoma.

.Timing...
The most likely time for severe storms will be from 3 pm through
about midnight.

.Impacts...
Damaging wind gusts of 60 to 70 mph and hail up to the size of
golf balls will be the main hazards.

Some of the storms today will produce locally heavy rainfall which
may result in some flooding.

.Discussion...
Scattered showers thunderstorms moving across northern and central
Oklahoma this morning are expected to gradually weaken through
9 to 10 am. A few storms may produce hail near the size of
quarters and gusty winds near 45 mph.

By mid afternoon, heating will result in moderate to strong
instability across a large part of Oklahoma and western north
Texas. The first thunderstorms are expected to develop across
northern and perhaps central Oklahoma by mid afternoon. Other
storms may develop near a dryline in the eastern Texas Panhandle.
Large hail and damaging winds will be likely with the storms that
form in the afternoon and early evening.

By early to mid evening, thunderstorms may organize into a
thunderstorms complex and move southward across central and
southern Oklahoma and western north Texas.  As this occurs, the
main hazard will be damaging winds.  During the overnight hours,
most of the thunderstorms are expected to be confined to the
southern half of Oklahoma and western north Texas.

Storm spotter groups and emergency management personnel should
prepare for severe weather operations.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Heat...
Triple digit heat is expected across the western third of Oklahoma
and western north Texas this weekend and again by the middle
of next week.

.Thunderstorms...
A few thunderstorms could move into western Oklahoma during the
evening hours Sunday, Monday, and Tuesday. Severe thunderstorms
are unlikely during this period.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 25, 8:09 AM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
909 AM CDT FRI MAY 25 2018

OKZ005-010-011-251445-
Major OK-Woodward OK-Woods OK-
909 AM CDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Major...northeastern
Woodward and southeastern Woods Counties Until 945 AM CDT...

AT 907 AM CDT, a strong thunderstorm was located 8 miles west of
Waynoka, moving southeast at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Waynoka, Quinlan and Bouse Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3659 9924 3671 9904 3654 9862 3634 9904
TIME...MOT...LOC 1407Z 302DEG 25KT 3660 9903

MAHALE
Special weather statement, May 25, 8:27 AM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
927 AM CDT FRI MAY 25 2018

OKZ039-040-046-251500-
Stephens OK-Carter OK-Garvin OK-
927 AM CDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR east central Stephens...
northwestern Carter and southern Garvin Counties Until 1000 AM CDT...

AT 927 AM CDT, a strong thunderstorm was located near Velma, moving
southeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Velma, Tatums, Ratliff City and Fox.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3447 9776 3460 9767 3448 9739 3430 9751
TIME...MOT...LOC 1427Z 296DEG 15KT 3450 9765

MAHALE
Special weather statement, May 25, 8:50 AM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
950 AM CDT FRI MAY 25 2018

OKZ012-251515-
Garfield OK-
950 AM CDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR eastern Garfield County Until
1015 AM CDT...

AT 947 AM CDT, a strong thunderstorm was located near Breckenridge,
moving southeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Enid, Garber, Covington, Breckenridge, Fairmont, North Enid and
Hayward.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3646 9746 3624 9746 3618 9750 3646 9794
      3653 9780
TIME...MOT...LOC 1447Z 299DEG 28KT 3646 9778

MAHALE
Special weather statement, May 25, 9:27 AM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1027 AM CDT FRI MAY 25 2018

OKZ045-046-050>052-251600-
Love OK-Carter OK-Marshall OK-Bryan OK-Jefferson OK-
1027 AM CDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR Love...southern Carter...
Marshall...southwestern Bryan and southeastern Jefferson Counties
Until 1100 AM CDT...

AT 1025 AM CDT, strong thunderstorms were along a line extending from
near Kingston to 5 miles northwest of Grady, moving southeast at 25
MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Ardmore, Madill, Marietta, Lone Grove, Wilson, Kingston, Colbert,
Ringling, Thackerville, Leon, Hendrix, Cartwright, Burneyville,
Grady, Oscar, Overbrook, Rubottom, Woodville, Lake Murray and
Lebanon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3384 9662 3389 9659 3392 9666 3383 9671
      3385 9686 3396 9692 3384 9703 3385 9709
      3382 9705 3372 9712 3376 9719 3392 9721
      3382 9743 3391 9747 3390 9759 3399 9767
      3385 9787 3419 9784 3409 9658 3370 9632
TIME...MOT...LOC 1525Z 323DEG 22KT 3404 9670 3406 9774

MAHALE
Special weather statement, May 25, 9:30 AM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1030 AM CDT FRI MAY 25 2018

OKZ012-013-019-020-251600-
Garfield OK-Payne OK-Logan OK-Noble OK-
1030 AM CDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Garfield...west
central Payne...north central Logan and southwestern Noble Counties
Until 1100 AM CDT...

AT 1027 AM CDT, a strong thunderstorm was located near Lucien, moving
southeast at 30 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

Locations impacted include...
Perry, Mulhall, Orlando, Lake Carl Blackwell, Lake Mcmurtry, Lucien
and Hayward.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3623 9767 3637 9740 3613 9710 3601 9751
TIME...MOT...LOC 1527Z 315DEG 24KT 3625 9748

MAHALE
Special weather statement, May 25, 9:54 AM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1054 AM CDT FRI MAY 25 2018

OKZ013-019-020-251630-
Payne OK-Logan OK-Noble OK-
1054 AM CDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR western Payne...north central
Logan and southern Noble Counties Until 1130 AM CDT...

AT 1050 AM CDT, a strong thunderstorm was located 4 miles northwest
of Lake Carl Blackwell, moving east at 35 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

Locations impacted include...
Stillwater, Perry, Perkins, Glencoe, Mulhall, Orlando, Lake Carl
Blackwell and Lake Mcmurtry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3608 9748 3629 9731 3623 9682 3596 9702
TIME...MOT...LOC 1550Z 283DEG 28KT 3618 9726

MAHALE

The radar

The Norman radar (KTLX), 81 km away, was scanning. The volume nearest the first event began at 16:01 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind, 1 tornado, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, Payne

When
May 25, 10:00 AM CST
Where
Payne County, 6.19 mi SSW of Lake Carl Blackwell Dam
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.060, -97.240

Hail, Pottawatomie

When
May 25, 3:57 PM CST
Where
Pottawatomie County, 1.49 mi SSW of Earlsboro
Measured
1 in hail
Reported by
Public
Coordinates
35.250, -96.810

Tornado, Beckham

When
May 25, 6:26 PM CST
Where
Beckham County, 5.56 mi ESE of Sweetwater
Rating
EF0
Path length
0.05 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
35.398, -99.815

A landspout tornado was observed by a storm chaser under a developing thunderstorm east-southeast of Sweetwater. No damage was observed.

High Wind, Roger Mills

When
May 25, 6:45 PM CST
Where
Roger Mills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

High winds caused by heat burst.

Hail, Beckham

When
May 25, 7:40 PM CST
Where
Beckham County, 5.79 mi ESE of Delhi
Measured
1.25 in hail
Reported by
Public
Coordinates
35.140, -99.590

Hail, Greer

When
May 25, 8:15 PM CST
Where
Greer County, 1.79 mi SE of Reed
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.880, -99.680

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyThe tornado archive for Oklahoma, 2018Warnings in Oklahoma, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756807, 756808, 759647, 756811, 756809, 756810.